Objective: To explore the association between specific nucleoside reverse transcriptase inhibitors and sensory neuropathies (SNs) and define the modifying roles of hepatitis C (HCV), vitamin B12 deficiency, and impaired glucose tolerance. Methods: The authors conducted a prospective cohort study of 147 HIV-infected adults at two sites chosen to emphasize demographic differences. Standardized assessments included detailed antiretroviral histories, neurologic examinations, skin biopsies for epidermal nerve quantitation, and quantitative sensory testing. Results: There were significant differences between subjects at Johns Hopkins University (JHU) and Monash University (MU) in gender, race, HIV transmission route, and HCV seroprevalence. Symptomatic SN was present in 49% at JHU and 55% at MU (χ2 = 4.02, p = 0.134) and was significantly more common in those at least age 40 than younger patients (odds ratio [OR] = 2.87, 95% CI = 1.27, 6.49). After adjusting for site, age, and CD4 cell count, exposure to didanosine (ddI) or stavudine (d4T) was associated with an significantly increased likelihood of symptomatic SN (ddI: OR = 3.21, 95% CI: 1.56, 6.60; d4T: OR = 7.66, 95% CI: 2.89, 20.33). Plasma HIV RNA, lactate, and HCV were not associated with SN. Quantitative vibratory testing identified neuropathy with a positive predictive value of 76% and epidermal nerve fiber densities 59%. Conclusions: Exposure to stavudine and didanosine was significantly associated with a heightened risk for symptomatic sensory neuropathy. Reduced vibration thresholds and epidermal nerve fiber densities had the highest diagnostic efficiency of the laboratory indicators of neuropathy examined, but were relatively insensitive in isolation.
|Original language||English (US)|
|Number of pages||7|
|State||Published - Mar 1 2006|
ASJC Scopus subject areas
- Clinical Neurology